TMBRA - Rider Board

 
 FAQFAQ   SearchSearch   MemberlistMemberlist   UsergroupsUsergroups   RegisterRegister 
 ProfileProfile   Log in to check your private messagesLog in to check your private messages   Log inLog in 

Hypertension Medication and Performance

 
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc
View previous topic :: View next topic  
Author Message
TMBRA
TMBRA Board Member


Joined: 01 May 2003
Posts: 25

PostPosted: Wed Oct 22, 2003 5:06 am GMT +0000    Post subject: Hypertension Medication and Performance Reply with quote

My doctor recently talked me into trying 75 mg AvaPro to get my blood pressure down into the 120 range.... it was 130 to 140.....50 yr old

Was curious if there was any information about how medication affects athletic performance.... I am desparate for excuses for my recent lackluster finishes while racing other than my just becoming old, fat and lazy.....

Thanks for any information!
Back to top
View user's profile Send private message
The Bike Doc
250+


Joined: 08 May 2003
Posts: 1369
Location: Corpus Christi and Warda, Texas

PostPosted: Wed Oct 22, 2003 6:47 am GMT +0000    Post subject: Reply with quote

Tom:

"Avapro" is an angiotensin II converting enzyme inhibitor, which means it blocks a specific hormonal chemicle in your body that raises blood pressure by constricing blood vessels. This medication helps the blood vessel relax and dilate open. In your case dilated blood vessels will be beneficial in increaseing blood flow to the working muscles. Though some blood pressure medications can affect performance by either reducing the increase in heart rate with exercise, such as medications in the Beta-blocker category and calcium channel blockers, or by making an individual more prone to dehydration, specifically the diuretics, it is unlikely that your medication is the cause of your "lackluster" performance. Confused

Look for other causes whether it be deconditioning, recent infections, over training, underlying medical problems or riding with 30 pounds of mud on your bike. Do talk to your doctor about your concerns. There is good news here, with improved aerobic conditioning, you may well see the need for the blood pressure medication go away. Well aerobically conditioned athletes often have significantly lower blood pressures. However, there are non-hypertensive reasons to take the type of medication you are on, specifically, diabetes. The angiotensin enzyme converting inhibitors have been show to reduce diabetic neprhopathy (kidney disease). If you have diabetes, you doctor may want you to continue this medication for this reason.

For those readers who may be taking some of the medications I have noted DO NOT stop them without talking with your physician. Stopping some blood pressure medications cold turkey can lead to life threatening rises in blood pressure or life threatening arhythmias.

Thanks,
_________________
Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website
Anonymous
Guest





PostPosted: Fri Oct 24, 2003 9:57 am GMT +0000    Post subject: Reply with quote

I've been on hypertension meds for many years now. It first I was on Toprol a beta blocker. It acted like a governor on my system by not allowing me to raise and lower my heart rate quickly. After a couple of years struggling with this I found a woman cyclists heart specialists. She changed my meds to Zestril 10mg. I noticed a huge difference in just a couple of weeks. I am very happy with the change to my meds.
Back to top
The Bike Doc
250+


Joined: 08 May 2003
Posts: 1369
Location: Corpus Christi and Warda, Texas

PostPosted: Fri Oct 24, 2003 11:10 am GMT +0000    Post subject: Reply with quote

Zestril is of the same class of antihypertensive medication as Avapro. As I mentioned previously, it should not be affecting your performance as Debbie noted.

Thanks,
_________________
Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website
TMBRA
TMBRA Board Member


Joined: 01 May 2003
Posts: 25

PostPosted: Fri Oct 24, 2003 2:59 pm GMT +0000    Post subject: Reply with quote

Thanks for the responses..... I will continue my search for reasons for my slowness....
Back to top
View user's profile Send private message
Display posts from previous:   
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc All times are GMT - 6 Hours
Page 1 of 1

 
Jump to:  
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot vote in polls in this forum


Powered by phpBB © 2001, 2005 phpBB Group